Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 12:46 PM CST for Wood County, Wisconsin. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 12:46 PM CST (18:46 UTC)
- Expired
- Mar 29, 1998, 1:45 PM CST
- In force
- 59 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Wood County, WI
The radar
The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 12:54 PM CST | Hail 0.75 | Pittsville, WI | |
| Mar 29, 1:05 PM CST | Hail 1 | Vesper, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 11:00 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 291846 RRA SVRGRB WIC141-291945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1246 PM CST SUN MAR 29 1998 * SEVERE THUNDERSTORM WARNING FOR WOOD COUNTY - CENTRAL WISCONSIN * UNTIL 145 PM CST * SOME LOCATIONS AFFECTED DEXTERVILLE PITTSVILLE VESPER * AT 1245 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF WISCONSIN RAPIDS. THE STORM WAS MOVING NORTHEAST AT 40 MPH. * THE STORM WILL BE NEAR DEXTERVILLE BY 100 PM. THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER. MOVE TO A STURDY SHELTER. JKL/APK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Mar 29, 7:45 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 745 AM CST SUN MAR 29 1998 12Z UPR AIR DATA CONTINUES TO SUPPORT THE THREAT OF SVR WX ACRS THE AREA LATER TDA. 12Z TOP SOUNDING HAD LI OF -7 AND THE ATM IN THE CENTRAL US HAS VERY STEEP MID-LVL LAPSE RATES. STG TSTMS WERE DEVELOPING ACRS IA AND SE MN IN RGN OF STG ISENTROPIC LIFT. THIS APPEARS TO BE AT THE NOSE OF THE LLJ...BUT N/S ORIENTATION OF THE STORMS ALSO SUGGESTS THAT THERE MAY BE A WK SHRTWV MOVG THROUGH THAT AREA. ISENTROPIC LIFT ACRS WI IS MUCH WEAKER ATTM...BUT IT WILL INCR LATER TDA. SITN IS EVOLVING PRETTY MUCH AS EXPECTED...THOUGH ONSET OF SVR THREAT ACRS CENTRAL WI MAY OCCUR A BIT EARLIER THAN EARLIER THOUGHT. \ JS
In the hours before
Local storm report, Mar 29, 12:03 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 PM 3 W APPLETON WI 2 INCH HAIL
03/29/98 OUTAGAMIE
JMLLocal storm report, Mar 29, 12:14 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1214 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM APPLETON WI 1.75 INCH HAIL
03/29/98 CALUMET
JMLLocal storm report, Mar 29, 12:14 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1214 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM APPLETON WI 1.75 INCH HAIL
03/29/98 CALUMET
JMLLocal storm report, Mar 29, 12:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1234 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM DARBOY WI 1 INCH HAIL
03/29/98 OUTAGAMIE
1225 PM 8 S AMHERST WI .75 INCH HAIL
03/29/98 PORTAGE
1225 PM ST JOHN WI 4 INCH HAIL
03/29/98 CALUMET
JMLLocal storm report, Mar 29, 12:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1234 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM DARBOY WI 1 INCH HAIL
03/29/98 OUTAGAMIE
1225 PM 8 S AMHERST WI .75 INCH HAIL
03/29/98 PORTAGE
1225 PM ST JOHN WI 4 INCH HAIL
03/29/98 CALUMET
JMLLocal storm report, Mar 29, 12:39 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1239 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 3 W APPLETON WI 2.5 INCH HAIL
03/29/98 OUTAGAMIE
JMLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 10:41 AM CST | Severe Thunderstorm Warning | GRB | Portage, Waushara | 44 min |
| Mar 29, 11:07 AM CST | Severe Thunderstorm Warning | GRB | Waupaca | 43 min |
| Mar 29, 11:27 AM CST | Severe Thunderstorm Warning | GRB | Waushara | 33 min |
| Mar 29, 11:31 AM CST | Severe Thunderstorm Warning | GRB | Winnebago | 49 min |
| Mar 29, 11:57 AM CST | Severe Thunderstorm Warning | GRB | Calumet, Outagamie | 53 min |
| Mar 29, 12:12 PM CST | Severe Thunderstorm Warning | GRB | Brown | 63 min |
| Mar 29, 12:29 PM CST | Severe Thunderstorm Warning | GRB | Manitowoc | 61 min |
| Mar 29, 12:50 PM CST | Severe Thunderstorm Warning | GRB | Kewaunee | 50 min |
| Mar 29, 1:10 PM CST | Severe Thunderstorm Warning | GRB | Portage | 40 min |
| Mar 29, 2:15 PM CST | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 45 min |
| Mar 29, 2:30 PM CST | Severe Thunderstorm Warning | GRB | Lincoln | 45 min |
| Mar 29, 2:38 PM CST | Severe Thunderstorm Warning | GRB | Oconto | 52 min |
| Mar 29, 3:00 PM CST | Severe Thunderstorm Warning | GRB | Marinette | 60 min |
| Mar 29, 3:30 PM CST | Severe Thunderstorm Warning | GRB | Door | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.